Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 201, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 4, 2017, 7:30 PM CDT for Deaf Smith County, Randall County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2017, 7:30 PM CDT (00:30 UTC)
- Expired
- Jul 4, 2017, 8:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Deaf Smith County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 70 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 7:30 PM CDT | TSTM WND GST 61 | 2 Nw Hereford, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1493 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 2287 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
767
WUUS54 KAMA 050030
SVRAMA
TXC117-381-050130-
/O.NEW.KAMA.SV.W.0201.170705T0030Z-170705T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
730 PM CDT TUE JUL 4 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Southwestern Randall County in the Panhandle of Texas...
Southeastern Deaf Smith County in the Panhandle of Texas...
* Until 830 PM CDT
* At 728 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Hereford to near Easter, moving
east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Minor damage to roofs, siding, and trees is possible. has
reported downed trees west of Hereford and wind speeds
have been measured at 60 mph
* Locations impacted include...
Hereford, Dawn and Buffalo Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3475 10253 3500 10244 3492 10196 3475 10203
TIME...MOT...LOC 0028Z 289DEG 13KT 3493 10235 3468 10240
HAIL...<.75IN
WIND...60MPH
$$
MJGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:08 PM CDT, 22 minutes earlier.
Area forecast discussion, Jul 4, 7:08 PM CDT, 22 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 708 PM CDT Tue Jul 4 2017 .AVIATION... For the 00Z TAFs, the latest round of showers and tstms appears to be evading the terminal sites based on latest radar trends. Have incorporated VCSH at KDHT and KAMA for a few hours this evening. However, confidence is much lower in tstms impacting any one terminal site this evening so have decided to omit that particular weather element for this fcst cycle. Showers and tstms should begin diminishing late tonight. Andrade && .PREV DISCUSSION... /Issued 321 PM CDT Tue Jul 4 2017/ DISCUSSION... Another round of showers and thunderstorms are expected this afternoon and evening with a few weak storms already forming in the far northwest zones. Upper level analysis shows continued northwest flow into the Panhandles as high pressure over the southwest has not shifted as far east as previous guidance suggested. Enhanced mid-level flow over the eastern Panhandles is also indicated by short/medium range guidance on the back end of a closed shortwave now over southeast KS per water vapor imagery. This will help to increase deep shear values (mostly due to directional shear as surface winds back to southeast) over the eastern Panhandles to around 35 knots with around 30 knots for the western Panhandles this evening. This combined with with surface dew points around 60 and strong instability (SBCAPE over 2000 J/kg) will support some strong to severe multicells. Forcing will be limited to a very subtle perturbation in the northwest flow aloft and Theta-E convergence around SFC-850mb / weak upslope flow in addition to old outflow boundaries left over from yesterdays activity. Storm motion should be southeasterly with forecast hodographs suggesting only 10-15 knot storm motion. This may lead to some localized flooding concern with any more discrete cells. However, CAMs suggest congealing into a broken line into the evening as storms push into the southern Texas Panhandle, and storm speeds will mostly likely increase as they become outflow dominant. The tornado risk will be very low due to high LCL heights and a relatively weak low level wind field. Boundary induced land spouts can't be ruled out. Latest guidance suggest storm coverage will be great around 00z with storms exiting the Panhandles to the south/southeast by 03z-06z. Wednesday looks to be mostly dry for the area as we finally start to transition to more north-northeasterly flow aloft. The high pressure over the southwest is expected to expand over the Four Corners region with large scale troughing over the northeast CONUS. Can't rule out a very isolated thunderstorm over the eastern zones where better low level moisture will exist. Otherwise, highs should be in the low to mid 90s, right around average. Thursday into the extended looks mostly dry with near average temperatures. However, models show the upper high over the Four Corners trying to shift west some over the weekend which may lead to a brief return of northwesterly winds and slight pops mainly for the western and northern zones. Deterministic models vary greatly with low level moisture over the weekend period, which will have an affect on thunderstorm potential and high temperatures. The same can be said going into next week, although models are fairly consistent with shifting the upper high to the east by mid week which should lead to drier/warmer conditions and most likely above average temperatures. Ward && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous weather outlook, Jul 4, 3:42 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 342 PM CDT Tue Jul 4 2017 OKZ001>003-TXZ001>020-050845- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 342 PM CDT Tue Jul 4 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible across the Panhandles. Some of these storms may produce strong winds and large hail as we go into the afternoon and evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible Wednesday mainly for the eastern Texas Panhandle, and then again Friday through Sunday for portions of the Panhandles. The threat for organized severe weather will be low, however a strong storm can't be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Jul 4, 6:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
653 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND GST 11 WNW BOOTLEG 34.89N 102.99W
07/04/2017 M59 MPH DEAF SMITH TX MESONET
&&
EVENT NUMBER AMA1700773
EALocal storm report, Jul 4, 7:08 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
708 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 3 W BOOTLEG 34.83N 102.87W
07/04/2017 E60 MPH DEAF SMITH TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1700774
WARDSpecial weather statement, Jul 4, 7:17 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Amarillo TX 717 PM CDT TUE JUL 4 2017 TXZ016-017-050100- Randall TX-Deaf Smith TX- 717 PM CDT TUE JUL 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDALL AND EASTERN DEAF SMITH COUNTIES UNTIL 800 PM CDT... At 717 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles north of Hereford to Summerfield. Movement was southeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Hereford, Umbarger, Buffalo Lake and Dawn. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3475 10266 3509 10258 3492 10198 3475 10208 TIME...MOT...LOC 0017Z 315DEG 22KT 3500 10242 3473 10254 MJG
Special weather statement, Jul 4, 7:23 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
723 PM CDT TUE JUL 4 2017
TXZ008-013-050100-
Hutchinson TX-Carson TX-
723 PM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON AND SOUTH
CENTRAL HUTCHINSON COUNTIES UNTIL 800 PM CDT...
At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Skellytown, or 7 miles southeast of Borger. This storm
was nearly stationary.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Areas between Borger and Skellytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3539 10132 3565 10139 3572 10125 3561 10108
3557 10109
TIME...MOT...LOC 0021Z 322DEG 3KT 3561 10129
MJGLocal storm report, Jul 4, 7:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
725 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND GST HEREFORD 34.82N 102.40W
07/04/2017 E60 MPH DEAF SMITH TX TRAINED SPOTTER
TRAINED SPOTTER AND SHERIFF DEPUTY ON THE WEST SIDE OF
HEREFORD REPORTED 55 TO 60 MPH WINDS WITH TREE LIMBS
BROKEN OFF.
&&
EVENT NUMBER AMA1700775
KJSLocal storm report, Jul 4, 7:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
726 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 2 NW HEREFORD 34.84N 102.42W
07/04/2017 M60 MPH DEAF SMITH TX MESONET
&&
EVENT NUMBER AMA1700776
EAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:17 PM CDT | Special Weather Statement | AMA | Deaf Smith | 43 min |
| Jul 4, 7:23 PM CDT | Special Weather Statement | AMA | Carson | 37 min |
| Jul 4, 7:46 PM CDT | Special Weather Statement | AMA | Hartley | 44 min |
| Jul 4, 8:09 PM CDT | Severe Thunderstorm Warning | AMA | Moore, Potter | 66 min |
| Jul 4, 9:11 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore, Potter | 66 min |
| Jul 4, 9:39 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 36 min |
| Jul 4, 10:10 PM CDT | Special Weather Statement | AMA | Armstrong, Randall | 65 min |
| Jul 4, 10:32 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 58 min |
| Jul 4, 11:32 PM CDT | Special Weather Statement | AMA | Armstrong, Donley | 43 min |
| Jul 5, 12:14 AM CDT | Special Weather Statement | AMA | Donley | 31 min |
| Jul 5, 12:45 AM CDT | Special Weather Statement | AMA | Donley, Gray | 45 min |
| Jul 5, 1:13 AM CDT | Areal Flood Advisory | AMA | Gray, Roberts | 3 hr |
| Jul 5, 1:28 AM CDT | Special Weather Statement | AMA | Hemphill | 47 min |
| Jul 5, 1:32 AM CDT | Special Weather Statement | AMA | Collingsworth | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.